South Dakota, 2022

High Wind in South Dakota, March 24, 2022

March 24, 2022 · NWS UNR · 1 event in 1 county or zone

A cold front brought gusty northwesterly winds to much of the northwestern and west central South Dakota plains. The strongest winds were generally across Harding County, where a few gusts around 60 mph were recorded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front brought gusty northwesterly winds to much of the northwestern and west central South Dakota plains. The strongest winds were generally across Harding County, where a few gusts around 60 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 24, 10:26 AM MST, 34 minutes earlier.

Area forecast discussion, Mar 24, 10:26 AM MST, 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1126 AM MDT Thu Mar 24 2022

.DISCUSSION...(Today Through Wednesday)
Issued at 310 AM MDT Thu Mar 24 2022

Current surface analysis shows low pressure over southwest SK,
with a warm front stretching south-southeast into our area and a
cold front across the northern Rockies into the Great Basin. Upper
level analysis shows a trough over the MS river valley and a
positively tilted ridge from the northern Plains to the central
Rockies. A trough is moving across the Pacific NW. Skies are
mostly clear across much of the area, with some high clouds
overhead. Western edge of extensive low cloudiness over eastern SD
is clipping far south central SD and could linger for a while
early this morning. Temps are in the 20s and 30s with light winds.

A mild, mainly dry, and occasionally windy pattern is expected to
continue late this week through the beginning of next week as
general ridging pattern remains from the Rockies into the Plains.
Warm front will move east of the area this morning, with warm
conditions today. Highs will be in the 60s in most areas on the
plains, with some lower 70s to the east of the Black Hills. Trailing
cold front will move through the area this afternoon and evening. A
few light showers could develop from northeast WY to the Black Hills
area this afternoon as the front and weakening energy aloft passes,
but moisture will be very limited, so not much more than sprinkles
are expected. Gusty winds will accompany the front, especially from
northwest into the west central SD plains, where some gusts to
around 50 mph are expected in the afternoon and early evening. Have
expanded the wind advisory to cover more of these areas.

More seasonable temps are expected on Friday, with very dry air in
place and gusty winds redeveloping toward central SD. There looks to
be some fire wx concerns for areas to the east of the Black Hills,
especially toward central SD. The cooler air will only be here
briefly as the western US ridge strengthens and shifts east over the
Plains later in the weekend. Warmest air looks to be in place
Sunday, and especially Monday, when temps will reach into the 70s in
many areas on the plains.

Ridge shifts east of the region early next week as a large scale
trough moves through the western US. This one is looking more and
more like a split flow system again, with the stronger energy
developing further south over the southwest into south central US
early to mid week. At this point, somewhat weaker northern stream
energy and a passing cold front over the northern Plains Tuesday
into Wednesday would bring chances for light rain and possibly some
snowfall, especially for the higher elevations and at night.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1126 AM MDT Thu Mar 24 2022

VFR conditions are expected to continue through the period. A few
midlevel sprinkles/very light showers may develop this afternoon,
mainly across northeastern WY, but no significant reductions to
cigs/vsbys are anticipated. Strong, gusty NW winds will persist
into the overnight hours, particularly over the western and
central SD plains, while gradually decreasing from west to east.

&&

.FIRE WEATHER...
Issued At 310 AM MDT Thu Mar 24 2022

Elevated fire wx conditions can be expected across much of the
area each day through Monday. The grassland fire danger will be
very high to extreme across much of the area this afternoon. For
Friday, critical or near critical conditions are possible to the
east of the Black Hills, especially toward central SD, as gusty
winds and very low humidities develop by the early afternoon. A
fire weather watch has been issued for portions of northwest to
south central SD. Looking ahead, Monday could also be a day with
potential for critical or near critical conditions to develop over
parts of the area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ330>335.

     Wind Advisory until midnight MDT tonight for SDZ001-002-014.

     Wind Advisory until 9 PM MDT this evening for SDZ012-013-026-031-
     072-073.

WY...None.
&&

DISCUSSION...26
AVIATION...Sherburn
FIRE WEATHER...26
Hazardous weather outlook, Mar 24, 3:19 AM MST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
419 AM MDT Thu Mar 24 2022

SDZ001-002-012-013-026-072-073-251300-
Harding-Perkins-Butte-Northern Meade Co Plains-Rapid City-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
419 AM MDT Thu Mar 24 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Gusty northwest winds will increase to 20 to 35 mph this
afternoon and early evening. Gusts up to 50 mph are expected.

The Grassland Fire Danger Index today will be in the high to
extreme category.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Grassland Fire Danger Index will be in the high to extreme
category on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ054>058-071-251300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
419 AM MDT Thu Mar 24 2022

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-042>044-046-047-049-251300-
Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
419 AM MDT Thu Mar 24 2022 /519 AM CDT Thu Mar 24 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

The Grassland Fire Danger Index today will be in the high to
extreme category.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds and low relative humidity on Friday will
potentially result in critical fire weather conditions. A Fire
Weather Watch is in effect. The Grassland Fire Danger Index will
be in the high to extreme category Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-031-251300-
Ziebach-Pennington Co Plains-
419 AM MDT Thu Mar 24 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Gusty northwest winds will increase to 20 to 35 mph this
afternoon and early evening. Gusts up to 50 mph are expected.

The Grassland Fire Danger Index today will be in the high to
extreme category.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds and low relative humidity on Friday will
potentially result in critical fire weather conditions. A Fire
Weather Watch is in effect. The Grassland Fire Danger Index will
be in the high to extreme category Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025-027-030-041-074-251300-
Northern Foot Hills-Southern Foot Hills-Custer Co Plains-
Fall River-Hermosa Foot Hills-
419 AM MDT Thu Mar 24 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

The Grassland Fire Danger Index today will be in the high to
extreme category.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Grassland Fire Danger Index will be in the high to extreme
category on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Mar 24, 10:03 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1103 AM MDT THU MAR 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
03/24/2022  M51 MPH          HARDING            SD   ASOS

&&

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Harding

When
March 24, 11:00 AM MST to 3:00 PM MST
Where
Harding forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005843.